Ohio, 2016Damaging Wind in Ohio, August 9, 2016
August 9, 2016 · NWS ILN · 1 event in 1 county or zone
Strong to severe thunderstorms developed in a very moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed in a very moist and unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 1:07 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 9, 1:07 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
207 PM EDT TUE AUG 9 2016
.SYNOPSIS...
A warm and humid airmass will keep thunderstorm chances in the
forecast each day this week. A frontal boundary will approach the
region on Sunday and move through Sunday night into Monday morning
allowing for additional thunderstorm chances.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level ridge to remain centered over the east coast today.
Flow backs southerly across the Ohio valley around the periphery
of this ridge. Numerical models showing weak shortwave over
indiana which pivots around this ridge today. This results in
axis of 8h convergence which maximizes durg the aftn. This forcing
combined with moderate instability will lead to scattered
thunderstorms. Morning sounding shows pw around 1.6 inches which
is expected to increase to around 2 inches by evening. In this
moist environment....slow moving storms may lead to localized flooding.
Will continue to mention this threat in HWO product. Have continued
high chc pops durg the aftn hours. For temperatures...expect highs
in the upper 80s.
Previous discussion...
Dry conditions will start out the near term this morning, however
expect this to be short lived. Moisture will increase across the
region this morning and into the afternoon hours. Scattered
showers and thunderstorms are expected to develop through the
daytime hours. The best chance for precipitation is expected to be
near and just northwest of the Interstate 71 corridor. Continued
mention of slow moving storms and the potential for some heavy
rain in the HWO. How quickly storms develop and associated cloud
cover will have an impact on temperatures today. Went on the
cooler side of guidance for today with expectation that cloud
cover will increase in addition to the increase in precipitation
chances through the morning and into the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Shower and thunderstorm chances will be present each day with
better chances for thunderstorms during the daytime hours. More
isolated activity will be possible during the overnight hours.
Continued threat of slow moving storms continues through the short
term and therefore have mention in the HWO during this time as
well.
High temperatures in the upper 80s to around 90 and low
temperatures in the lower 70s will be typical of this time period.
A few locations will have heat index values near 100.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Mid and upper level ridging off the southeastern coast will extend
northwest into the upper Ohio Valley into Friday. This will keep
our area in a weak southwesterly flow regime, resulting in a
continued moist and fairly stagnant weather pattern through the
end of the work week. Highs through Friday will be in the upper
80s with dewpoints generally running in the lower 70s. This will
lead to very muggy conditions with heat indices in the mid to
possibly upper 90s. Forcing will remain relatively weak, which
will favor more of a diurnal thunderstorm threat, so will
generally have the highest pops for Friday in the afternoon to
early evening hours. Given the moist airmass, anomalously high PWs
will be in place across the region through the end of the week,
with values generally running in the 2.0 to 2.25 inch range. With
the light flow, any storms will be slow moving and this will
combine with deep warm cloud depths and high PWs to result in an
increased threat for torrential downpours and possible flash
flooding. Will continue to highlight this threat in the HWO
product.
The mid and upper level ridge will begin to weaken heading into the
weekend as mid level short wave energy moves across the Northern
Plains into the Great Lakes region Saturday into Sunday. This will
eventually help drive a cold front southeast across our area Sunday
into Sunday Night. As the ridge starts to break down and the front
approaches/moves in from the northwest, larger scale forcing will
begin to increase through the weekend, leading to a better chance of
organized precipitation. PWs will remain on the high side until the
front moves through, possibly leading to an increased flood threat
Saturday into Sunday. Some drier air will finally move in behind
the front, leading to a decreasing chance of precipitation from the
northwest Sunday into Sunday Night and a less warm and humid airmass
for Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms starting to develop in the moderately
unstable airmass over southern Ohio and northern Ky. Weak mid
level shortwave to pivot northeast thru the Ohio valley thru the
aftn/early evening. Have included a tempo group for thunderstorms
at all TAF sites this afternoon to account for these storms.
If a storm gets over a TAF site vsbys may be briefly reduced to
IFR in heavy rain, but since this time will be brief have limited
the mention to mvfr restrictions.
Expect these storms to be progressive, based on s/w track and
diurnally favorable time for convection. Can not rule out a
a few storms continuing into the night but chance is too low to
include in the TAFs at this time. Surface moisture will be high
tonight,resulting in fog development and visibility restrictions
at all but KDAY. Additional thunderstorm development possible in
the moist unstable airmass Wednesday afternoon. Have a mention of
VCTS at 30 hour KCVG TAF site.
OUTLOOK...Thunderstorms possible through Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Novak
NEAR TERM...Novak/AR
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...AR
Hazardous weather outlook, Aug 9, 3:15 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 AM EDT TUE AUG 9 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
415 AM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE TODAY. WITH AMPLE
MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD
TO ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY. WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS
POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING. MORE
EXTENSIVE HEAVY RAINFALL WILL BE POSSIBLE THIS WEEKEND INTO MONDAY
AS A SLOW MOVING COLD FRONT APPROACHES AND CROSSES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 1:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
239 PM EDT TUE AUG 9 2016
OHZ078>080-091915-
HIGHLAND OH-CLERMONT OH-BROWN OH-
239 PM EDT TUE AUG 9 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...
SOUTHEASTERN CLERMONT AND CENTRAL BROWN COUNTIES UNTIL 315 PM EDT...
AT 239 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GEORGETOWN...MOVING NORTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...MOUNT ORAB...SARDINIA...FELICITY...RUSSELLVILLE...
HAMERSVILLE...MOWRYSTOWN...HIGGINSPORT...
STATE ROUTE 32 AT US ROUTE 62...LAKE WAYNOKA...
STATE ROUTE 32 AT US ROUTE 68...NEW HOPE IN CLARK COUNTY...
FINCASTLE...FEESBURG AND BUFORD.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3879 8395 3878 8401 3885 8412 3919 8382
3902 8367 3893 8368 3877 8390 3877 8392
TIME...MOT...LOC 1839Z 220DEG 29KT 3886 8397
BUTNERThunderstorm Wind, Scioto
- When
- August 9, 2:15 PM EST to 2:20 PM EST
- Where
- Scioto County, 0.69 mi N of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -83.100
A tree was reported knocked down on power lines across Worleys Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643598.